Virginia, 2022Damaging Winds in Virginia, July 2, 2022
July 2, 2022 · NWS LWX · 4 events in 4 counties and zones
A few severe thunderstorms produced several instances of wind damage ahead of a cold front during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms produced several instances of wind damage ahead of a cold front during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 2, 9:37 AM EST, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 2, 9:37 AM EST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Sat Jul 2 2022
.SYNOPSIS...
A cold front over the Ohio Valley will approach today before
passing through tonight into early Sunday. The boundary will
weaken as it lifts back northward Monday through Monday night,
with another boundary stalling out nearby for the middle and
latter portions of next week, resulting in unsettled
conditions.
&&
.NEAR TERM /TODAY AND TONIGHT/...
Surface analysis this morning depicts a cold front bisecting
the Ohio Valley as a ridge of high pressure stretches across the
western Atlantic and Tropical Storm Colin meanders along the
Carolina coast. Locally, a fair amount of mid to high level
clouds exists over the CWA as evident by satellite imagery and
moist layers sampled by this mornings IAD upper air sounding.
Surface winds are on the lighter side out of the south
southwest, with west southwest winds within the boundary layer.
Temperatures this morning are ranging from the upper 70s to
lower 80s, with dewpoints in the upper 60s to low 70s delivering
that summertime humidity. Scattered showers and isolated
thunderstorms are crossing over the Allegheny Mountains of
WV/VA, weakening in the process as they track eastward. No
major changes early this morning to the current forecast package
as we digest the latest 12z guidance filtering in.
Previous Discussion:
A cold front will approach the region from the northwest today
while high pressure remains over the Atlantic. An upper-level
trough will continue to shift toward New England during this
time. The front will most likely remain to our north and west
during the day (perhaps it gets into the extreme western MD
late), but a surface trough will strengthen ahead of the cold
front during peak heating. Hot and humid conditions will once
again lead to moderate instability, and heights will continue to
fall along with strengthening shear profiles due to the trough
building over New England. Therefore, showers and thunderstorms
are expected to develop, especially this afternoon into this
evening. Some storms will be severe, with damaging wind gusts
and large hail being the primary threats. The best chance for
severe storms will be near and east of the surface trough, which
is most likely to setup near the I-81 corridor.
Despite a faster storm motion, there may be multiple rounds of
convection that produce heavy rainfall so isolated instances of
flash flooding are possible. A Flood Watch for possible flash
flooding has been issued for the urban areas this afternoon into
this evening, where FFG is a bit lower. Localized rainfall
amounts around 1 to 3 inches within an hour or two are possible.
Convection will most likely wane later tonight, but a few
showers are still possible as the cold front drops through our
area. Patchy fog is possible, but probability for widespread
dense fog is low since there will be some high and mid-level
clouds, and even a little dry advection behind the cold front
toward morning.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The cold front will most likely stall out just to our south
Sunday, over southwestern VA into North Carolina. A few showers
are possible as an upper-level disturbance passes through in the
westerly flow aloft, but much of the time Sunday may turn out
dry. The best chance for a shower will be closer to the boundary
over our southern areas.
High pressure will briefly extend into the area Sunday night,
bringing dry conditions along with some lower humidity for this
time of year.
The high will move offshore Monday and the boundary to our south
will creep back north as it weakens. A return flow will allow
for seasonable conditions along with a little more humidity.
Latest guidance continues to suggest that much of Monday will
turn out dry, with the deeper moisture and unstable air
remaining to our south. A popup shower/t-storm cannot be
completely ruled out across the Potomac Highlands into central
Virginia, but even there any convection appears that it will be
isolated.
The return flow will continue through Monday night and shortwave
energy in a west to northwest flow aloft will approach the area.
This may trigger an isolated shower/t-storm. However, it appears
that much of the time will be dry, with deeper instability
holding off until the middle of next week.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Medium range guidance continues to depict a rather active and
unsettled pattern during the middle to latter part of next week.
Aloft, broad troughing will maintain or even strengthen itself over
the northeastern CONUS while multiple waves pivot across in NW flow.
At the surface, multiple fronts will waver nearby.
Predictability in the all important finer scale details is
inherently limited at this time range. But, if waves rounding the
upper trough and/or surface boundaries (be it a front or residual
outflow) move through during or shortly after peak heating, there
would likely be enough instability to support strong to severe
storms. We will also be on the southern edge of the westerlies with
seasonably strong flow resulting in bulk shear values around or a
little over 30 knots at times; this could lend to further storm
organization. Conversely, meager mid-level lapse rates and potential
cloud debris could temper instability and limit the threat of
stronger convection at times.
Persistent large scale moisture transport and high PWs will likely
be aimed at the region much of next week, as well. This could result
in a flood threat if repeated rounds of storms are realized.
However, large scale NW flow lends some uncertainty to this.
Some guidance tries to push a front through here bringing drier
weather to start next weekend, but that remains to be seen.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
A cold front over the Ohio Valley will track eastward into the
area through tonight, delivering a chance for thunderstorms
this afternoon and evening, and some may be severe with damaging
winds and large hail. The best chance for storms will be mid
afternoon through early evening (18z-02z).
Convection will wane overnight, but a few showers are possible.
Patchy fog and low clouds cannot be ruled out late tonight, but
confidence is low since there will be a little dry advection
behind a cold front.
A cold front will settle to the south Sunday, much of the day
may turn out dry. Still have a slight chance for a shower
through midday due to an upper-level disturbance. The boundary
will retreat north and weaken Monday through Monday night. Much
of the time Monday/Monday night should remain dry with VFR
conditions, but an isolated t-storm cannot be completely ruled
out later Monday/Monday night.
Sub-VFR is possible in patchy late night/early morning fog or any
periods of showers/thunderstorms mid next week. S flow Tuesday
likely becomes NW Wednesday.
&&
.MARINE...
A south to southwest flow will continue around high pressure
offshore through this evening. An SCA is in effect for the Bay
and lower/middle Tidal Potomac River early this morning, and
then for the middle portion of the Bay and and lower Tidal
Potomac River later this morning through this evening.
Showers and thunderstorms are expected this afternoon, with some
storms become severe with damaging wind gusts and large hail
possible Special Marine Warnings will likely be warranted later
this afternoon and evening.
S flow Tuesday likely becomes NW by Wednesday. SCA gusts are
possible at times, along with the potential for strong storms.
&&
.TIDES/COASTAL FLOODING...
A south to southwest flow will cause elevated water levels, with
sensitive areas reaching action stage through tonight. However,
confidence for minor flooding is low since the flow will be west
of south.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 2 PM this afternoon to 10 PM EDT this evening
for DCZ001.
MD...Flood Watch from 2 PM this afternoon to 10 PM EDT this evening
for MDZ011-013-014-504-506.
VA...Flood Watch from 2 PM this afternoon to 10 PM EDT this evening
for VAZ053-054.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ533-534-
537-543.
Flood Watch from 2 PM this afternoon to 10 PM EDT this evening
for ANZ535.
&&
SYNOPSIS...BJL/BKF
NEAR TERM...BJL/BKF
SHORT TERM...BJL
LONG TERM...DHOF
AVIATION...BJL/BKF/DHOF
MARINE...BJL/BKF/DHOF
TIDES/COASTAL FLOODING...BJL/DHOFHazardous weather outlook, Jul 2, 4:04 AM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
504 AM EDT Sat Jul 2 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-030915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
504 AM EDT Sat Jul 2 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Scattered severe storms are possible this afternoon and evening,
with locally damaging wind gusts being the primary threat.
A Flood Watch is in effect for the Washington and Baltimore
Metropolitan areas from 2 PM until 10 PM for potential flash
flooding in urban areas. Elsewhere, isolated instances of flash
flooding are possible this afternoon through this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-030915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
504 AM EDT Sat Jul 2 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Scattered severe storms are possible this afternoon and evening,
with locally damaging wind gusts being the primary threat. The
best chance for severe storms will be near and east of Interstate
81. Isolated instances of flash flooding are possible during
this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-030915-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
504 AM EDT Sat Jul 2 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Isolated severe storms are possible this afternoon and evening,
with locally damaging wind gusts being the primary threat.
Isolated instances of flash flooding are possible during this
time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Thunderstorm Wind, Nelson
- When
- July 2, 1:29 PM EST
- Where
- Nelson County, 1.04 mi SW of Allens Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.560, -78.895
Tree damage was reported near Gladstone, including in the 1400 block of Piedmont Road.
Thunderstorm Wind, Albemarle
- When
- July 2, 2:07 PM EST
- Where
- Albemarle County, 1.34 mi ENE of Batesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.004, -78.706
Two trees blew down near the intersection of VA-635 Miller School Road and Samuel Miller Loop.
Thunderstorm Wind, Fairfax
- When
- July 2, 7:57 PM EST
- Where
- Fairfax County, 0.47 mi NE of Swinks Mill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.955, -77.195
Several trees blew down and lawn furniture was lofted near McLean near I-495 Capital Beltway and VA-193 Georgetown Pike.
Thunderstorm Wind, Arlington
- When
- July 2, 8:14 PM EST
- Where
- Arlington County, 1.51 mi N of Rosslyn
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 38.902, -77.083
Large trees were blown down along George Washington Memorial Parkway at Spout Run Parkway, some up to 4 feet in diameter and up to 50 feet tall. Several trees blew down near the intersection of VA-120 North Glebe Road and Military Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, July 2, 20221 death · 1 injured · 1 event
- Flash Flood and Damaging Winds in Kentucky, July 2, 20221 death · $4,000 · 52 kt wind · 5 events
- Damaging Wind and Lightning Strike in Georgia, July 2, 20221 death · 50 kt wind · 2 events
- Flash Flooding and Hail in Montana, July 2 to 6, 2022$700,000 · 61 kt wind · 23 events
- Hail and Damaging Winds in Idaho, July 2, 20221 injured · $800,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 2, 2022$156,000 · 1.5 in hail · 16 events
- Flash Flood in New Mexico, July 2, 2022$300,000 · 1 event
- Damaging Winds in Maryland, July 2 to 3, 2022$90,000 · 60 kt wind · 15 events
- Flash Flooding and Flooding in Maryland, July 2 to 3, 202227 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 2, 2022$21,000 · 50 kt wind · 11 events
- Damaging Winds in Virginia, July 2, 2022$19,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in North Dakota, July 2, 20221 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034809, 1034811, 1034812, 1034813.